Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 23, 2021, 3:35 AM CDT for Hamilton County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2021, 3:35 AM CDT (08:35 UTC)
- Expired
- Aug 23, 2021, 4:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.75 in
- Wind
- 30
County Hamilton County, IA
The radar
The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 771 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731
WWUS83 KDMX 230835
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
335 AM CDT Mon Aug 23 2021
IAZ035>037-047-048-230915-
Hamilton IA-Boone IA-Story IA-Webster IA-Hardin IA-
335 AM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of northeastern Greene,
northwestern Story, western Hardin, southeastern Webster,
southwestern Franklin, northern Boone and Hamilton Counties through
415 AM CDT...
At 333 AM CDT, Doppler radar was tracking strong thunderstorms over
northwest Boone county and into central Hamilton county, moving east
at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Boone around 345 AM CDT.
Other locations in the path of this storm include Story City, Jewell
Junction and Roland.
This includes Interstate 35 between mile markers 119 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4211 9346 4202 9412 4214 9417 4221 9417
4256 9348 4256 9346
TIME...MOT...LOC 0833Z 253DEG 34KT 4214 9405
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
$$
DonavonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 22, 11:36 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 22, 11:36 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1136 PM CDT Sun Aug 22 2021 .DISCUSSION.../Tonight through Sunday/ Issued at 228 PM CDT Sun Aug 22 2021 Key Points: -Periodic storm chances overnight and through the upcoming week -Heat builds with the hottest days of the week on Monday and Tuesday Details: The leading edge of a shortwave trough moving across the northern and central plains has aided convective initiation across portions of eastern South Dakota this afternoon. By 2 pm a small cluster of storms had developed in far northwest Iowa at the South Dakota border. CAMs have struggled with this system, as has been noted in previous discussions. In fact, the ongoing convection is not present in current runs with convection reaching Iowa after 06z in most model solutions. Thus, confidence in convective trends this evening and overnight is low. That said, the initial forcing with the approaching shortwave may bring a few thunderstorms across northern Iowa this afternoon, with additional activity through the overnight as the low-level jet aid initiation. In favor of storm development overnight is MLCAPE around 1500 J/kg and deep layer shear around 30 knots. On the other hand, a strong cap will remain in place and could limit development all together. The HRRR seems to favor this solution with no convective development in Iowa tonight while the NAMnest/RAP/NSSL-WRF favor a cluster of storms moving across the state in the after midnight hours. Should storms develop, elevated storms with hail would be the primary threat. Thermal ridging builds across Iowa Monday with the warm front getting hung up across northern Iowa and southern Minnesota - a scenario that remains in place through the upcoming week. This results in warm air advection and moisture transport into the area making for a hot and humid week. Monday and Tuesday will be the warmest days with highs in the low to mid 90s and dewpoints around 70 degrees. This will send heat indices into the upper 90s north of I-80 to low 100s south of I-80. While just below heat advisory criteria, those with outdoor plans should take appropriate precautions to remain safe in the heat. The interplay of convection and warm front placement will determine just how hot and humid the area gets. So what does the convective scenario look like? Convection on Monday will depend on where the warm front stalls out overnight tonight and will serve as the impetus for development. MLCAPE reaches 2000+ J/kg Monday with the advancement of a more unstable airmass. Shear is weak however, around 20 kts, which will limit storm organization and thus severe threat. SPC has added a marginal risk to Monday which seems warranted based on the environment. A shortwave will ride the ridge Tuesday, bringing better chances for rain and a low end severe weather threat. With an unstable air mass and a number of embedded disturbances in the flow, there are a number of chances for convection throughout the week. While storms are possible nearly everyday, it will not be a total washout and most people will not see rain everyday. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1136 PM CDT Sun Aug 22 2021 Current trends pointing toward convection across northeast areas aft 09-10z with VCTS included at KFOD, KALO,and KMCW. Remainder of the day likely VFR with little convection aft 12-13z east areas. Another round of storms with daytime heating possible aft 23z through 06z favoring north sites once again, though uncertainty of position of any leftover outflow boundaries from morning convection later in day may lead to farther south placement by evening hours. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...REV
Hazardous weather outlook, Aug 22, 3:38 PM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 338 PM CDT Sun Aug 22 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-232045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 338 PM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible mainly over northern Iowa tonight into tomorrow morning. A few storms may be strong to severe with large hail the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic chances for storms continue through the work week. A few strong storms are possible on Monday and again Tuesday. The threat of severe weather beyond Tuesday remains uncertain. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed tonight and again tomorrow.
In the hours before
Special weather statement, Aug 23, 3:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
335 AM CDT Mon Aug 23 2021
IAZ035>037-047-048-230915-
Hamilton IA-Boone IA-Story IA-Webster IA-Hardin IA-
335 AM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of northeastern Greene,
northwestern Story, western Hardin, southeastern Webster,
southwestern Franklin, northern Boone and Hamilton Counties through
415 AM CDT...
At 333 AM CDT, Doppler radar was tracking strong thunderstorms over
northwest Boone county and into central Hamilton county, moving east
at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Boone around 345 AM CDT.
Other locations in the path of this storm include Story City, Jewell
Junction and Roland.
This includes Interstate 35 between mile markers 119 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4211 9346 4202 9412 4214 9417 4221 9417
4256 9348 4256 9346
TIME...MOT...LOC 0833Z 253DEG 34KT 4214 9405
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DonavonThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:13 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more | 28 hr |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.